Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Does taking thyroid medication have any side effects?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I am a woman, 44 years old, healthy, active, and with no symptoms, and have just been diagnosed with borderline thyroid, and positive antibodies. My GP wants me to start tyroxin, 50mg, as a maintenance dose, as I am verty likely to develope low thyroid in the future. My thyroid is underactive. I weigh 9st, am 5ft 4ins, and exercise 5 times a week, and have just completed a diploma and I am starting a course in university in September, I also work part time and have two children. I am scepticle of starting medication, as i have no symptoms and have a good healthy life. The side effects sound awful. Would it be safe to monitor my condition, until such times as my thyroid was giving me bother. My thyroid has been borderline for years, my GP has just recently decided to do something.
Posted Tue, 8 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Jasvinder Singh 16 minutes later

Thanks for posting your query.

It is still debatable and controversial whether borderline hypothyroidism where the TSH is mildly raised and the thyroid antibodies are positive to be treated or not. Every physician has a different opinion on the same.

However what decides whether the patient should be treated or not or whether thyroxine should be started or not is the symptoms that the patient is going through. If you are asymptomatic you may not need treatment. However what you will definitely need is a regular monitoring of your TSH. In case there is a rise in TSH over a period of time, you will definitely Thyroxine replacement.

Hope this answers your query.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor